Alert archive / Wisconsin / Wind Advisories in 2024

Wind Advisory 9, NWS La Crosse, WI

November 21, 2024Clayton County, Iowa; 4 counties in Wisconsin

NWS La Crosse, WI issued this wind advisory at Nov 21, 2024, 2:39 AM CST for Clayton County, Iowa; 4 counties in Wisconsin. It took effect at Nov 21, 2024, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 21, 2024, 2:39 AM CST (08:39 UTC)
In effect from
Nov 21, 2024, 9:00 AM CST
Expired
Nov 21, 2024, 1:58 PM CST
In force
5 hr
Issued by
NWS La Crosse, WI

Counties Clayton County, IA, Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 76 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 8.7 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2024-11-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2024-11-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WWUS73 KARX 210839
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
239 AM CST Thu Nov 21 2024

IAZ030-WIZ053>055-061-211800-
/O.NEW.KARX.WI.Y.0009.241121T1500Z-241122T0000Z/
Clayton-Vernon-Crawford-Richland-Grant-
Including the cities of Richland Center, Platteville, Prairie Du
Chien, Viroqua, and Elkader
239 AM CST Thu Nov 21 2024

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS 
EVENING...

* WHAT...Northwest winds from 20 to 30 mph with 45 mph gusts 
  expected.

* WHERE...In Iowa, Clayton County. In Wisconsin, Crawford, Grant, 
  Richland, and Vernon Counties.

* WHEN...From 9 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

JAR
2 follow-up statements
200 
WWUS73 KARX 211756
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
1156 AM CST Thu Nov 21 2024

IAZ030-WIZ053>055-061-220000-
/O.CON.KARX.WI.Y.0009.000000T0000Z-241122T0000Z/
Clayton-Vernon-Crawford-Richland-Grant-
Including the cities of Elkader, Prairie Du Chien, Platteville,
Viroqua, and Richland Center
1156 AM CST Thu Nov 21 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 25 mph with gusts up to 45 mph.

* WHERE...In Iowa, Clayton County. In Wisconsin, Crawford, Grant, 
  Richland, and Vernon Counties.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Kurz
185 
WWUS73 KARX 211958
NPWARX

URGENT - WEATHER MESSAGE
National Weather Service La Crosse WI
158 PM CST Thu Nov 21 2024

IAZ030-WIZ053>055-061-212100-
/O.CAN.KARX.WI.Y.0009.000000T0000Z-241122T0000Z/
Clayton-Vernon-Crawford-Richland-Grant-
Including the cities of Elkader, Prairie Du Chien, Platteville,
Viroqua, and Richland Center
158 PM CST Thu Nov 21 2024

...WIND ADVISORY IS CANCELLED...

Winds are beginning to slowly weaken across the area this afternoon. 
Therefore the advisory is cancelled.

$$

Kurz

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this wind advisory went out at Nov 20, 11:00 PM CST, 3 hours 39 minutes earlier. Its key messages:

  • Snow showers will persist this evening. Minor snow accumulations and some slick areas may develop.
  • Strong northwest winds possible Thursday with gusts approaching 45 mph in some areas. Some snow accumulations may occur far east during the morning.
Area forecast discussion, Nov 20, 11:00 PM CST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1100 PM CST Wed Nov 20 2024

.KEY MESSAGES...

- Snow showers will persist this evening. Minor snow
  accumulations and some slick areas may develop.

- Strong northwest winds possible Thursday with gusts
  approaching 45 mph in some areas. Some snow accumulations may
  occur far east during the morning.

&&

.DISCUSSION...
Issued at 303 PM CST Wed Nov 20 2024

A broad area of snow showers are ongoing this afternoon.
Visibilities have been reduced to 3-5sm at times though there have
been a few brief reductions lower. Charles City did have 3/4sm and
snow briefly this afternoon. Road temperatures have been near to
slightly above air temperatures this afternoon and some of that have
been driven by some solar radiation still passing through the
clouds. Thus road conditions remain wet. The road temperatures will
drop with the loss of solar radiation towards sunset so there is a
potential for a few slick spots to develop. In addition the snow
showers will persist into the evening as deeper saturation occurs.
As the saturation occurs, the dendritic growth zone (DGZ) will
increase in depth to near 10 kft. Though the vertical ascent within
this DGZ is modest, that transition of the snow crystal morphology
will favor larger flakes than what have occurred today and may
result in light snow accumulations. This light snow may father
support a few slick patches this evening, especially in sheltered
areas where the snow is not removed by the wind. This modest forcing
will diminish after midnight. The breezy to gusty conditions will
persist overnight as the boundary layer is expected to remain mixed
much of this period. The wind this evening will be similar to what
is currently ongoing but expect an uptick in the wind by late
tonight as surface low pressure intensifies over northern Lake
Michigan.

The intensifying surface low pressure is in response to a strong
vorticity lobe rotating around the parent upper low pressure that is
moving from central Minnesota to to lower Michigan by Thursday
morning. The vorticity lobe/PV anomaly has an impressive PV 1.5
pressure surface down to near 600 mb. The surface and upper level
features will dive straight down Lake Michigan. This trajectory will
pull low level moisture into Wisconsin from Lake Michigan. In
addition, the large upper level low orientation will result in a non-
typical mid-level moisture advection from the north Atlantic and the
combination of moisture advection will result in PWAT values over
one half inch into central Wisconsin. A narrow robust band of
precipitation is expected along the western periphery of the surface
low which should remain mostly east of the forecast area. Juneau and
Adams county will have the greatest chance for accumulating
precipitation. There is some uncertainty on precipitation type but
the initial precipitation should initialize as snow. Surface dew
points should increase some during the day though timing of the
increasing dew points and the impact on wet bulb temperatures will
dictate the precipitation type. Forecast temperatures are likely
still on the high side while the precipitation is occurring so any
snow potential may linger through much of the morning before a
potential transition to light rain as surface wet bulb
temperature begin to rise above 34-35 degrees. There are a few
signals that the accumulating snow of an inch or more could
reach Juneau and Adams counties.

The other challenge is the wind potential on Thursday. The pressure
gradient increases quickly late tonight over northern Wisconsin late
tonight and will expand across much of the area on Thursday. The
pressure gradient values of 45-55 ubars/km is impressive and will be
maximized from 12-21z before the filling low leads to a gradual
relaxing of the gradient. Mixing depths will be relatively shallow
and below 2 kft but peak mixed layer winds ranging from the upper
30s to mid 40s kt range will be present. The lack of strong cold
advection and actually in this case, it will be warm advection, will
limit the mixing efficiency of the peak mixed layer winds but still
will support the isallobaric component. Overall, model guidance,
blends and probs are not handling this wind very well and have
trended to near the NBM 90th percentile and there is an increasing
chance that wind headlines could be required. Any snow accumulations
over the east could complicate these headline decisions.

Little change to the forecast beyond Thursday. The upper low will
continue to depart to the east with the upper level flow
transitioning to a more westerly/zonal pattern. Over the weekend.
Another upper level system will descend into the Northern Plains
early next week and will bring another surge of near to below normal
temperatures with high temperatures retreating back into the 30s.
This system will also bring light snow potential back to the region.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1100 PM CST Wed Nov 20 2024

Snow showers continue churning through the region over the next
few hours. They have been sporadic with their intensity, so have
low confidence regarding exactly when they will impact a given
site so have introduced PROB30 groups to identify the threat
over the next few hours. Visibilities have generally been down
to 3SM or better in snow showers, but there have been instances
of 2SM or lower. Wind gusts have been underperforming this
evening as the stronger winds in the lower 5kft have remained
primarily over south- central Minnesota and north- central Iowa.
Still think that sporadic gusts are possible across the area
this evening, especially as you get further west of the
Mississippi River. Winds will accelerate Thursday morning as
stronger low- level winds move into the region with gusts
generally be around 35KT. Otherwise, MVFR ceilings 1-2kft are
expected through the TAF period, possibly reaching IFR at times
(20-30%, increasing to near 50% further north).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...DMX
AVIATION...Falkinham
Hazardous weather outlook, Nov 20, 4:46 AM CST, 21 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
446 AM CST Wed Nov 20 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-211500-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
446 AM CST Wed Nov 20 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Scattered snow showers possible through this evening. Light snow
accumulations especially on grassy areas. Travel impacts could
occur with the combination of gusty west winds and falling snow
reducing visibilities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Gusty northwest winds 30 to 40mph or more for parts of the area
Thursday, especially east of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

With it being the first snow, reports would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

Nearby

Wind Advisories in Wisconsin, 2024Wind Advisories in Iowa, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.